Javascript is not enabled.

Javascript must be enabled to use this site. Please enable Javascript in your browser and try again.

Skip to content
Content starts here
CLOSE ×
Search
Leaving AARP.org Website

You are now leaving AARP.org and going to a website that is not operated by AARP. A different privacy policy and terms of service will apply.

8 Types of Drugs That May Cause Hair Loss

Suddenly losing your hair? The culprit could be your prescription medications

Pills and hair loss?
PETE RYAN

The patient was depressed. She had kidney disease, endured regular dialysis and had undergone an aggressive medical regimen after doctors discovered blood clots. But that wasn’t what was dimming the 49-year-old’s spirits.

“My hair is falling out,” she lamented.

Her doctors suspected the cause. She had been prescribed warfarin, an anticoagulation drug, to deal with her clotting issue. Within three weeks of switching to an alternative drug, apixaban, her hair stopped falling out — and eventually it grew back.

member card

AARP Membership — $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine.

Join Now

Like turning gray, hair loss can be a natural part of aging. But alopecia, the medical term for hair loss, is a complex condition with many variations, from slow-progressing balding (referred to as male- or female-pattern hair loss) to more rapid and patchy loss (alopecia areata is a common form). Genetics, hormonal changes, inflammation and even certain diseases — including, in some cases, COVID-19 — can trigger temporary or permanent hair loss. And prescription drugs may also trigger excessive and sudden shedding.

The secret life of your hair

Each hair on your head has its own individual life cycle: A strand grows between two and eight years. Then, in a period of two or three weeks, it stops growing and rests for three to four months before detaching from the follicle. Your head of hair is a mixture of 85 to 90 percent actively growing hair and hair that’s resting and waiting to shed.

But when the body experiences a trauma, sudden, substantial shedding can occur. Triggers can include an acute illness, stress, a severe nutritional deficiency, rapid weight loss — or a drug that proves toxic to hair follicles. Drugs can be the culprit for a condition known as drug-induced telogen effluvium, which leads to increased shedding on top of the scalp a few months after exposure.

Hair loss is a relatively rare side effect, but a variety of medications may cause it: beta-blockers, blood thinners, antidepressants, cholesterol-lowering drugs, certain nonsteroidal anti-inflammatory drugs (NSAIDs) and hormone-related drugs like thyroid meds, hormone replacement therapies or steroids.

membership-card-w-shadow-192x134

AARP Membership — $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine.

If you suspect a prescription drug may be linked to hair loss, consult your doctor immediately: It may be a sign of other health problems. And ask for a referral to a dermatologist. “Dermatologists are extremely important in helping to diagnose hair loss and its causes, suggest potential treatments and know expected outcomes,” says Ashira Blazer, M.D., a rheumatologist at the Hospital for Special Surgery in New York City.

Health & Wellness

AARP Members Only Access to Special Health Content

Access AARP health Smart Guides, articles & special content

See more Health & Wellness offers >

Finding the culprit

Even when a new prescription is a primary suspect, “medication associations with hair shedding and thinning are difficult to identify and confirm,” says Carilyn Wieland, M.D., a dermatologist specializing in hair loss at the Mayo Clinic in Rochester, Minnesota. Sometimes hair loss can be triggered by a combination of drugs. Or patients may be prescribed a number of medications simultaneously, further confusing the diagnosis. Since it may take weeks or even months after the trigger event for hair loss to begin, it’s often hard to know the exact cause.

Sometimes hair loss can be reversed by changing the medication dosage, prescribing the brand-name drug (or an alternative drug), or adding B vitamins or folic acid. Still, even after the source is identified, it could take six months for the hair to begin growing back.

Bottom line: Sudden hair loss can be traumatic, but it may be reversible. It just takes time — and some thoughtful detective work.

membership-card-w-shadow-192x134

AARP Membership — $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine.

Meds That Can Harm Your Hair

Ask your doctor about these drugs, which can cause hair loss in some patients.

1. Anticoagulants

2. Antidepressants, mood stabilizers, bipolar disorder medications

3. Antimicrobial tuberculosis drugs

4. Arthritis, inflammation drugs

5. Blood pressure meds

6. Cholesterol-lowering meds

7. Epilepsy and anticonvulsant meds

8. Severe acne and psoriasis

membership-card-w-shadow-192x134

AARP Membership — $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine.